Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Quad Cities, IA

April 8, 2020Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 8, 2020, 3:49 PM CDT for Warren County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 3:49 PM CDT (20:49 UTC)
Expired
Apr 8, 2020, 4:15 PM CDT
In force
26 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 4:00 PM CDTHAIL 1.75Coldbrook, ILDELAYED REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 3:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KDVN 082049
SVRDVN
ILC187-082115-
/O.NEW.KDVN.SV.W.0033.200408T2049Z-200408T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
349 PM CDT Wed Apr 8 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Warren County in west central Illinois...

* Until 415 PM CDT.

* At 349 PM CDT, a severe thunderstorm was located near Monmouth,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Monmouth, Alexis, Coldbrook, Gerlaw and Monmouth Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4091 9067 4107 9063 4106 9044 4088 9044
TIME...MOT...LOC 2049Z 279DEG 39KT 4099 9059 

HAIL...1.00IN
WIND...60MPH
 
$$

Uttech
2 follow-up statements
018 
WWUS53 KDVN 082054 RRA
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
354 PM CDT Wed Apr 8 2020

ILC187-082115-
/O.CON.KDVN.SV.W.0033.000000T0000Z-200408T2115Z/
Warren IL-
354 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN WARREN COUNTY...

At 354 PM CDT, a severe thunderstorm was located 7 miles west of
Galesburg, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Alexis and Coldbrook. 

LAT...LON 4090 9062 4107 9057 4106 9044 4088 9044
TIME...MOT...LOC 2054Z 279DEG 39KT 4098 9051 

HAIL...1.50IN
WIND...60MPH
 
$$

Uttech
584 
WWUS53 KDVN 082108
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
408 PM CDT Wed Apr 8 2020

ILC187-082118-
/O.EXP.KDVN.SV.W.0033.000000T0000Z-200408T2115Z/
Warren IL-
408 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN COUNTY
WILL EXPIRE AT 415 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Illinois.

LAT...LON 4090 9062 4107 9057 4106 9044 4088 9044
TIME...MOT...LOC 2108Z 279DEG 39KT 4096 9031 

$$

Uttech

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:05 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 8, 3:05 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
305 PM CDT Wed Apr 8 2020

.SYNOPSIS...
Issued at 303 PM CDT Wed Apr 8 2020

The cold front is making steady progress south through the CWA as of
early afternoon, and will likely be south of the area by 7 PM.
Shortly behind the front, the severe weather threat will end, and
usher in windy cold weather.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 303 PM CDT Wed Apr 8 2020

Much colder weather will be the main story with wind after the
storms exit. These storms will be mainly hail producers this
afternoon, similar to last night, as deep layer shear and steep
lapse rates fuel high based supercells. Cold pools will be more
capable of bringing down strong winds aloft this afternoon, thus
warning may feature stronger gusts than yesterday's marginal wind
threat.

With strong CAA and some cloud cover, temperatures will drop the
lower 30s north to upper 30s south tonight, and only recover to the
low 40s north to low 50s south Thursday. Wind chills will remain the
lower to mid 30s through the day.  Certainly, this is a big change
from the past few days, and one that's unwelcome to most.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 303 PM CDT Wed Apr 8 2020

Well below normal temperatures will be seen the rest of the week and
into next week. The weather pattern will turn more active over the
weekend and into the first half of next week. There is a potential
for at least one widespread rain event to occur.

Thursday night/Friday
Assessment...high confidence

Dry and cold conditions will be seen as high pressure builds in
behind the departing storm system with temperatures well below
normal. Overnight lows will likely be at or below freezing.

Friday night on...

Friday night through Tuesday
Assessment...high confidence on two storm systems occurring.
Low to medium confidence regarding timing.

With the flow aloft changing to a three wave pattern, the global
models are having trouble depicting sensible weather with two
different storm systems.

The weaker of the two systems will move through the area in the
Friday night through Saturday night time frame. There will be
periods of dry weather but the timing differences between the models
make it difficult to resolve any dry periods.

The model consensus has chance pops Friday night and Saturday with
likely to categorical pops Saturday night. Precipitation will be in
the form of all rain.

Sunday through Monday
Assessment...low to medium confidence

The global models bring the second and stronger system through the
Midwest. Precipitation for this event will start as rain but has the
potential to mix with some snow or change over to all snow for parts
of the area. This scenario is the classic situation of will the cold
air arrive in time before the rain ends to force a rain/snow mix.

Based on the model consensus there 'may' be an opportunity for a
rain/snow mix or all snow north and west of a line from Manchester,
IA to Williamsburg, IA. Given the warm ground at worst a dusting of
accumulation 'may' occur on elevated surfaces.

Right now the model consensus has likely to categorical pops Sunday,
chance pops Sunday night and slight chance pops on Monday.

Monday night and Tuesday
Assessment...low confidence

Cold air pouring into the area behind the departing storm system
will create layers of unstable air aloft in the atmosphere. Passing
upper level disturbances are expected to create enough forcing to
generate showers of rain and possibly snow if there is enough cold
air aloft.

The model consensus has slight chance pops for both Monday night and
Tuesday.

Tuesday night and Wednesday
Assessment...high confidence

Dry and cold conditions will be seen as the cold Canadian airmass
settles over the area. Temperatures will continue well below
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1223 PM CDT Wed Apr 8 2020

A cold front is quickly moving south through all TAF sites and
will spread south of Iowa by 6 PM. While VFR, there will strong to
severe storms along this front, through 6 PM. Winds behind the
front will increase to 20 to 30 kts, and remain north to northwest
and strong through the day Thursday.

&&

.HYDROLOGY...
Issued at 1130 AM CDT Wed Apr 8 2020

Changes:

Crest forecasts have not changed from LD11 down through LD12.
Downstream of LD12 crest forecasts have increased 0.1 to 0.2
feet.

Discussion:

Minor to moderate flooding will be seen along the Mississippi from
LD11 south through Gregory Landing, MO. LD19 is still forecast to
remain below flood stage but may approach flood stage over the
weekend.

LD11 and Dubuque will be see the crest occur this afternoon into
Thursday morning. At LD12 the crest will occur Thursday into
Friday.

Downstream of LD12 through LD15 the crest looks to occur Friday
into Saturday. South of LD15 the crest is forecast looks to occur
in the Saturday through Monday time frame.

Rainfall through Friday is expected to be light and should not
have any impact to the current crest forecasts.

However the weather pattern will turn more active with the
potential for widespread rain events April 11-16 that may be
moderate to locally heavy. Precipitation is expected to be mainly
in the form of rain but some snow cannot be ruled out. If this
rainfall occurs it will minimally slow down or delay the fall
where the crests have already occurred.

After April 16 there continues to be signals suggesting the
potential of drier than normal conditions for the second half of
April.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...Ervin
HYDROLOGY...08
Hazardous weather outlook, Apr 8, 8:50 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Quad Cities IA IL
850 AM CDT Wed Apr 8 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
850 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible this afternoon over the entire
outlook area, and especially Highway 30 as a cold front moves
through. Isolated supercells with large hail and damaging wind
will be possible.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday will be windy with northwest winds from 25 to 35 mph with
gusts over 45 mph. The strong winds may result in an enhanced
threat of grass fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 8 PM.

ERVIN

In the hours before

Local storm report, Apr 8, 3:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 N WEST POINT          40.76N 91.45W
04/08/2020  E1.75 INCH       LEE                IA   TRAINED SPOTTER

&&

DC
Local storm report, Apr 8, 3:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             1 W DENMARK             40.75N 91.35W
04/08/2020  E4.00 INCH       LEE                IA   EMERGENCY MNGR

            FIRE DEPARTMENT REPORTS SOFT BALL HAIL WEST
            OF DENMARK, IA IN NORTHERN LEE COUNTY.

&&
Local storm report, Apr 8, 3:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 NNE NAUVOO            40.57N 91.38W
04/08/2020  M0.88 INCH       HANCOCK            IL   TRAINED SPOTTER

            NICKEL HAIL FOR 2 MINUTES BEGAN AROUND 328
            PM.

&&
Local storm report, Apr 8, 3:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             1 ESE SHOKOKON          40.75N 91.04W
04/08/2020  M1.00 INCH       HENDERSON          IL   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL OCCURRING NOW.

&&
Local storm report, Apr 8, 3:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             NAUVOO                  40.55N 91.38W
04/08/2020  M0.75 INCH       HANCOCK            IL   PUBLIC

            VIA SOCIAL MEDIAL.

&&
Local storm report, Apr 8, 3:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             SAINT PAUL              40.77N 91.51W
04/08/2020  E0.88 INCH       LEE                IA   FIRE DEPT/RESCUE

            DIME TO NICKEL SIZE HAIL.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:18 PM CDTSevere Thunderstorm WarningDVNStephenson27 min
Apr 7, 8:17 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside58 min
Apr 7, 9:07 PM CDTSevere Thunderstorm WarningDVNRock Island23 min
Apr 7, 9:27 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island33 min
Apr 7, 9:40 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island35 min
Apr 7, 9:57 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island33 min
Apr 7, 10:09 PM CDTSevere Thunderstorm WarningDVNMercer, Warren36 min
Apr 7, 10:43 PM CDTSevere Thunderstorm WarningDVNMercer, Warren17 min
Apr 8, 4:22 AM CDTDense Fog AdvisoryDVNCarroll, Henry, Jo Daviess, Rock Island, Stephenson, Whiteside5 hr
Apr 8, 2:56 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson64 min
Apr 8, 3:26 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough49 min
Apr 8, 3:29 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren61 min
Apr 8, 3:41 PM CDTSevere Thunderstorm WarningDVNHancock49 min
Apr 8, 3:50 PM CDTSevere Thunderstorm WarningDVNMcDonough40 min
Apr 8, 3:53 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam22 min
Apr 8, 4:09 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island25 min
Apr 8, 4:56 PM CDTSpecial Weather StatementDVNStark34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.